Hail, Adams
- When
- September 9, 7:40 AM CST
- Where
- Adams County, 3 mi SSW of Coatsburg
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.990, -91.172
Isolated storms developed over northern portions of our forecast area. One of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated storms developed over northern portions of our forecast area. One of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 9, 5:12 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 612 AM CDT Tue Sep 9 2014 .SHORT TERM: (Through Late This Afternoon) Issued at 320 AM CDT Tue Sep 9 2014 A MCS has been going on across eastern IA and northwestern IL for a good part of the overnight and the forward flank of it is propagating slowly east-southeast. Further south over our region, southerly surface flow prevailed, and thanks to areas of clouds, are keeping temps much warmer than where they were 24 hours ago, with readings hovering near 70 in many locales. Models not doing a very good job with handling the MCS to our north, although the HRRR is about the most believable. The main flow and Corfidi vectors suggest this MCS will still mainly propagate E-SE with the main body remaining to the north of our region, but this is kicking off an outflow and with a weak lo level jet nosing into northeast MO, cannot rule out some sunrise surprise in the way of widely scattered TSRA. The outflow dropping south may further enable TSRA development into central IL heading deeper into the morning and remain thru the afternoon, expanding westward into northern MO. As the heating of the day kicks in by midday, much of our region to the west of STL will be in a weak CINH, very high moisture environment and may be able to fire off isolated to scattered TSRA during the afternoon. Rain chances look less likely into southern IL, depending on how the MCS to the north actually evolves. Due to all of the dependencies on clouds and rain chances, it will be hard to get a firm handle on temps today. A MOS blend looks like a reasonably good start, with above normal temps for many areas as readings in the 80s are attained. TES .LONG TERM: (Tonight through Monday) Issued at 347 AM CDT Tue Sep 9 2014 Primary concern remains upcoming potential for heavy rain tonight into Wednesday. The longwave trof over the western CONUS will continue to deepen and move east tonight. The leading edge of the trof should be out over the eastern Plains by 00Z which will force lee-side cyclogenesis back over the Colorado/Kansas border. The low level jet ahead of the developing low level system system will increase to 50-60kts resulting in impressive moisture transport from the southeast. GFS and NAM both show a tremendous amount of moisture convergence over northern Missouri/southern Iowa on the nose of the low level jet tonight. The exact placement of the heaviest rain is still in question with the GFS being further south into our area, and the NAM being further north in Iowa. A deep warm-cloud layer and P-wats over 2.3 inches will certainly provide a rich environment for heavy rain. However, the SREF seems to agree more with the NAM, as do the ARW and NMM WRF models. Will therefore hold off issuing any flooding headlines and let the day shift take another look. Guidance is in decent agreement in pushing the surface front through the area Wednesday afternoon. The low level jet ahead of the front does diminish somewhat, but all models continue to show a 30-50kt jet through much of the day with moisture convergence continuing over the area. Think there will be ongoing precip ahead of the front, tho areal coverage is somewhat uncertain. However, any sunshine should allow for a rapid warm up in southwest flow and 18-20C temperatures at 850mb. Therefore stuck pretty close to MOS highs in spite of potential for a lot of cloud cover and rain through the day. Storms should form up into a line ahead of the front in the afternoon and move south of the area by mid-late evening. Still think there is a decent chance for some of the storms to be severe given the strong winds aloft and the possibility that downdrafts could mix these winds to the surface. Much cooler air will filter into the area and behind the front for Thursday. Temperatures will fall below normal, and are expected to stay below normal through Monday. Highs through the period will mainly be in the mid 60s to around 70 with lows as low as the low to mid 40s. This will be 15-20 degrees below normal for mid-September. The only significant chance for precipitation beyond Wednesday evening looks to be on Friday when another shortwave dives southeast out of the northern Plains across the Midwest. Carney && .AVIATION: (For the 12z TAFs through 12z Wednesday Morning) Issued at 611 AM CDT Tue Sep 9 2014 VFR conditions are expected outside of TSRA along with southerly surface winds thru the valid period. A period of TSRA should get close to UIN this morning enough for VCTS. Elsewhere for the rest of the day, chances look pretty sparse--enough for a mention in the public forecast but not enough for a terminal point forecast. The main show for rain gets going later this evening and will mainly affect UIN, but to a lesser extent COU, and should hold off sufficiently to the north and west of STL Metro to prevent a mention in the forecast for now. A 45kt low level jet will get going over a COU-UIN axis late tonight, but it also coincides with decent coverage in TSRA in these areas and so any LLWS mention would be redundant with shear implied in TSRA. Specifics for KSTL: VFR and southerly winds thru the valid period outside of TSRA. While there will be a TSRA threat in the afternoon, it looks too small to warrant a mention. The better rain chances should hold off until Wednesday morning. TES && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 522 AM CDT TUE SEP 9 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 522 AM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY...AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS MAY BE SEVERE...PRIMARILY ACROSS PARTS OF NORTHEAST AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. DAMAGING WIND IS THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE THOUGH LESS LIKELY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT...PRIMARILY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA ON WEDNESDAY AHEAD OF A STRONG COLD FRONT. SOME OF THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND WEDNESDAY EVENING...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 808 AM CDT TUE SEP 9 2014 ILZ095-096-091400- ADAMS IL-BROWN IL- 808 AM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN AND ADAMS COUNTIES UNTIL 900 AM CDT... AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF WEST POINT...OR 16 MILES EAST OF CANTON...MOVING EAST-SOUTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMP POINT... GOLDEN... CLAYTON... BEVERLY... BUCKHORN... MOUNT STERLING... THIS STORM WILL AFFECT SILOAM SPRINGS STATE PARK. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TRUETT
The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 13:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542436.